Nagoya Mathematical Journal

The norm of a Ree group

Tom De Medts and Richard M. Weiss

Full-text: Open access


We give an explicit construction of the Ree groups of type G2 as groups acting on mixed Moufang hexagons together with detailed proofs of the basic properties of these groups contained in the two fundamental papers of Tits on this subject (see [7] and [8]). We also give a short proof that the norm of a Ree group is anisotropic.

Article information

Nagoya Math. J., Volume 199 (2010), 15-41.

First available in Project Euclid: 14 September 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20E42: Groups with a $BN$-pair; buildings [See also 51E24] 51E12: Generalized quadrangles, generalized polygons 51E24: Buildings and the geometry of diagrams


De Medts, Tom; Weiss, Richard M. The norm of a Ree group. Nagoya Math. J. 199 (2010), 15--41. doi:10.1215/00277630-2010-002.

Export citation


  • [1] T. De Medts and R. M. Weiss, Moufang sets and Jordan division algebras, Math. Ann. 335 (2006), 415–433.
  • [2] R. M. Guralnick, W. M. Kantor, M. Kassabov, and A. Lubotzky, Presentations of finite simple groups: A quantitative approach, J. Amer. Math. Soc. 21 (2008), 711–774.
  • [3] P. Hitzelberger, L. Kramer, and R. M. Weiss, Non-discrete Euclidean buildings for the Ree and Suzuki groups, to appear in Amer. J. Math., preprint, arXiv:math/0810.2725 [math.GR]
  • [4] G. Kemper, F. Lübeck, and K. Magaard, Matrix generators for the Ree groups 2G2(q), Comm. Algebra 29 (2001), 407–413.
  • [5] R. Ree, A family of simple groups associated with the simple Lie algebra of type (G2), Amer. J. Math. 83 (1961), 432–462.
  • [6] J. Tits, Algebraic and abstract simple groups, Ann. Math. 80 (1964), 313–329.
  • [7] J. Tits, Moufang octagons and Ree groups of type F4, Amer. J. Math. 105 (1983), 539–594.
  • [8] J. Tits, “Les groupes simples de Suzuki et de Ree” in Séminaire Bourbaki, Vol. 6 (1960/1961), no. 210, Soc. Math. France, Paris, 1995, 65–82.
  • [9] J. Tits and R. M. Weiss, Moufang Polygons, Springer, Berlin, 2002.
  • [10] H. Van Maldeghem, Generalized Polygons, Birkhäuser, Basel, 1998.